Illinois, 2008

Winter Weather in Illinois, December 24, 2008

December 24, 2008 · NWS DVN · 9 events in 9 counties and zones

Low pressure moved from southeast Colorado to central Missouri and then into southern Lower Michigan on December 23-24, 2008. This spread an area of snow across much of eastern Iowa and northwest Illinois on December 24.

Where it happened

Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

Low pressure moved from southeast Colorado to central Missouri and then into southern Lower Michigan on December 23-24, 2008. This spread an area of snow across much of eastern Iowa and northwest Illinois on December 24. The snow fell during a 7 to 12 hour period and accumulated to 2 to 4 inches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Dec 24, 3:25 AM CST, 1 hour 15 minutes earlier.

Area forecast discussion, Dec 24, 3:25 AM CST, 1 hour 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
325 AM CST WED DEC 24 2008

.SYNOPSIS...
WEAK...FAST MOVING WAVE LOCATED AT 2 AM ALONG ADVANCING ARCTIC FRONT
NEAR KANSAS CITY MOVING NORTHEAST AT 30-35 MPH.  RADARS SHOWS AREAS
OF LIGHT TO MODERATE SNOW WITH WAVE BEHIND FRONT WITH SURFACE
OBSERVATIONS SUPPORTING RADAR TRENDS OF PRECIPITATION AREA PRODUCING
1 UP TO LOCALLY 4 INCH AMOUNTS OF SNOW.  UPPER AIR ANALYSIS SUPPORTS
SFC PRESSURE FALL AND RISE PATTERN FOR PRECIPITATION TO MOVE ACROSS
NW 2/3 AREA PRODUCING 1 TO 4 PLUS INCHES OF SNOW BETWEEN 3 AM AND 1
PM FROM SW TO NE.  STRONG TEMPERATURE GRADIENT BEHIND FRONT TO
PRODUCE SHARPLY FALLING TEMPERATURES AND NORTHWEST WINDS OF 15 TO 25
MPH WITH SOME GUSTS TO 30 MPH TO ALLOW FOR SOME BLOWING SNOW TOWARD
END OF PRECIPITATION LATER TODAY.  ARCTIC AIR QUITE INTENSE...THOUGH
SMALL IN AREAL COVERAGE OVER NORTHERN NEBRASKA AND DAKOTAS WITH TEMPS
OF ZERO TO -15F NOTED AT 2 AM.

&&

.SHORT TERM...TODAY AND TONIGHT...
TODAY...WITH NOTED FAST MOVING FRONTAL SYSTEM...HAVE DROPPED WINTER
STORM WARNING AND ALSO WINTER WEATHER ADVISORY SE 1/3 SECTIONS.
WINTER WEATHER ADVISORY TO CONTINUE FOR NW 2/3 WITH TOTAL SNOW
AMOUNTS OF 2 TO 4 INCHES WITH LOCALLY 5 INCHES AND SOME BLOWING SNOW.
WENT WITH FALLING TEMPERATURES TODAY AS ARCTIC AIR MOVES IN WITH MAX
TEMPERATURES NEAR OR AT SUNRISE.  INSPECTION OF THERMAL CAA PROFILE
AND PRESSURE GRADIENT SUGGEST NW WINDS OF 15 TO 25 MPH WITH SOME
GUSTS NEAR TO OVER 30 MPH.  SPEEDS AT OR ABOVE 25 MPH WITH SNOW COVER
TO SHOULD PRODUCE PRODUCE DRIFTING AND MINOR TO PATCHY BLOWING SNOW
NORTH OF HIGHWAY 34 WHERE SNOW PACK IS MORE SUBSTANTIAL. RAPID
CLEARING TO OCCUR FROM NW TO SE BETWEEN MID AFTERNOON AND EARLY
EVENING HOURS.

TONIGHT...SKIES TO BECOME CLEAR WITH ARCTIC HIGH SETTLING OVERHEAD
OVERNIGHT TO ALLOW FOR GOOD RADIATIONAL COOLING SIMILAR TO WHAT/S
HAPPENING IN NORTHERN PLAINS.  HENCE...LOWS BELOW GUIDANCE AND
EVIDENCE SOME LOCATIONS NORTH WITH FRESH SNOW PACK ON ALREADY
SIGNIFICANT SNOWFIELD COULD FALL TO NEAR -10F FOR LATER SHIFTS TO
ASSES.  WIND CHILLS LATE EVENING INTO OVERNIGHT HOURS TO FALL TO AT
OR BELOW ZERO WITH READING OF -10F OR MORE NORTH OF I-80. WIND
SHOULD BECOME NEARLY CALM BY 4 AM TO REDUCE IMPACTS ON EXPOSED SKIN
IF OUTSIDE.    ..NICHOLS..

.LONG TERM...CHRISTMAS DAY THROUGH NEXT TUESDAY...
CHRISTMAS DAY TO START OUT SUNNY AS HIGH PRESSURE WILL BE NEAR THE
AREA...BUT QUICKLY SHIFTS INTO THE OHIO VALLEY. DURING THE
AFTERNOON MID AND HIGH CLOUDS WILL BE RAPIDLY INCREASING AS WARM
ADVECTION KICKS IN...ALONG WITH SOUTHERLY WINDS BECOMING BRISK. HIGH
TEMPERATURES SHOULD BE RATHER CHILLY IN THE 20S...WITH AROUND 30
SOUTH OF HIGHWAY 34. THEN IT/S ALL DOWN HILL FROM THERE.

ECMWF/GFS FAIRLY SIMILAR AND RATHER CONSISTENT FROM PREVIOUS RUNS IN
RAPIDLY DEVELOPING WARM AIR ADVECTION PRECIPITATION THURSDAY NIGHT.
DEEP TROUGH WILL BE PUSHING INTO THE ROCKIES WITH STRONG
CYCLOGENESIS IN THE HIGH PLAINS. RAPID RETURN OF GULF MOISTURE ON
50+ KNOT SOUTHERLY LOW LEVEL JET. LOW LEVELS SHOULD BE WARMING
QUICKLY WITH THE FREEZING LINE ALREADY NORTH OF THE DVN CWA BY 00Z
FRIDAY. THE PROBLEM WILL BE SURFACE TEMPERATURES SHOULD STILL BE
BELOW FREEZING FOR MOST OF THURSDAY NIGHT BUT WILL BE RISING ABOVE
FREEZING TOWARDS FRIDAY MORNING. THE STRONGEST WARM AIR ADVECTION
LOOKS TO BE NORTH OF THE DVN CWA AND THEREFORE THE HIGHER QPF
VALUES. NONETHELESS...THERE SHOULD BE FREEZING RAIN AND SLEET
DEVELOPING OVER MUCH OF THE CWA LATE THURSDAY EVENING AND INTO EARLY
FRIDAY. LIKELY POPS ALREADY IN GRIDS ESPECIALLY NORTH OF HIGHWAY 34
FOR THIS SITUATION. CURRENT QPF AMOUNTS SUGGEST THIS WILL BE AN
ADVISORY CRITERIA EVENT AND HEADLINES MAY NEED TO BE ISSUED IN THE
NEAR FUTURE. WARM ADVECTION AND LIFT LOOK TO BE QUITE STRONG SO
SOMEWHAT NERVOUS THIS COULD GET OUT OF HAND AND LATER SHIFTS CAN
RE-EVALUATE FUTURE MODEL DATA AND THE POSSIBILITY OF A WINTER STORM
WATCH FOR AN ICE STORM IF QPF AMOUNTS ARE HIGHER THAN CURRENTLY
SUGGESTED.

MAY BE SOME FREEZING RAIN EARLY FRIDAY BUT CONTINUED FEED OF WARM
MOIST AIR WILL QUICKLY PUSH TEMPERATURES WELL ABOVE THE FREEZING
MARK FOR MOST OF THE DAY. 850 MB TEMPS WILL CONTINUE RISING TO ABOVE
10C AND HAVE CONTINUED IDEA OF MAXIMUM SURFACE TEMPS IN THE 40S
SOUTH OF I-80 AND 30S TO THE NORTH. WARM ADVECTION PRECIPITATION
SHOULD BE WELL TO THE NORTH OF CWA ON FRIDAY WITH COLD FRONT WELL TO
THE WEST YET. MAY BE AREAS OF LIGHT RAIN AND DRIZZLE BUT BIGGER
PROBLEM MAY BE WIDESPREAD DENSE ADVECTION FOG FORMING DUE TO WARM
SOUTHERLY WINDS FLOWING ACROSS THE SNOW PACK...WHICH IS A FOOT DEEP
IN SOME AREAS NORTH OF HIGHWAY 30. MELTING OF THE SNOW PACK ON
FRIDAY WILL ONLY SERVE TO INCREASE MOISTURE CONTENT OF THE AIR SO
HAVE ADDED MENTION OF FOG. CERTAINLY POTENTIAL FOR WIDESPREAD DENSE
FOG AND THIS CAN BE EVALUATED BY LATER SHIFTS.

FRIDAY NIGHT INTO SATURDAY...LOW PRESSURE DEEPENS CONSIDERABLY AS IT
TRACKS NORTHEAST ACROSS THE DAKOTAS AND ON NORTH OF MN. COLD FRONT
WILL BE PUSHING INTO A VERY JUICY AIRMASS SO HEAVY RAIN CERTAINLY A
THREAT ESPECIALLY FROM EXTREME EASTERN IA AND MUCH OF IL. HAVE ALSO
ADDED A CHANCE OF THUNDERSTORMS FRIDAY NIGHT. THIS COMBINATION OF
HEAVY RAIN...SNOW MELT AND WARM TEMPERATURES MAY LEAD TO SIGNIFICANT
HYDRO PROBLEMS AND ICE JAMS ON AREA TRIBUTARIES. THIS SITUATION WILL
NEED TO BE MONITORED FOR POSSIBLE FLOOD WATCH TO BE ISSUED AS WE GET
CLOSER TO THE EVENT.

SATURDAY...COLD FRONT WILL BE PUSHING ACROSS THE REGION WHICH SHOULD
CHANGE THE RAIN TO SNOW FOR A TIME. IN THE TRANSITION THERE MAY BE A
PERIOD OF FREEZING RAIN AND SLEET AS THE COLDER AIR UNDERCUTS THE
WARMER AIR ALOFT. HOW LONG THIS WINTRY PRECIPITATION OCCURS IS IN
QUESTION BUT A WINTER WEATHER ADVISORY EVENT IS POSSIBLE.

SUNDAY THROUGH MIDDLE OF NEXT WEEK...OPERATIONAL MODELS AGREE ON
ZONAL FLOW ALOFT WITH SEVERAL UNEVENTFUL DAY/S WHICH WOULD BE QUITE
WELCOME. TEMPERATURES LOOK TO BE NORMAL TO A LITTLE ABOVE NORMAL
WITH MAXIMUM TEMPS MAINLY IN THE 30S.   ..HAASE..

&&

.AVIATION...
IFR TO LIFR ALL TERMINALS IN FOG AND LIGHT TO MODERATE SNOW WITH CIGS
400-1,000 AND VSBYS 1/2 TO 1 MILE. CONDITIONS TO IMPROVE TO MVFR
BETWEEN 15Z AND 18Z AND THEN BECOME VFR WITH CLEAR SKIES BETWEEN 18Z
AND 21Z AS ARCTIC AIR MOVES IN.  NW WINDS OF 15 TO 25 KTS TO ALLOW
FOR MVFR VSBYS IN PM DUE TO BLOWING SNOW AT CID AND DBQ AND POSSIBLY
ALSO AT MLI UNTIL 23Z. CLEAR WITH VSBY/S WELL ABOVE 7 MILES AFTER
23Z.   ..NICHOLS..

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...WINTER WEATHER ADVISORY UNTIL 3 PM CST THIS AFTERNOON FOR
     CLINTON-JACKSON.

     WINTER WEATHER ADVISORY UNTIL NOON CST TODAY FOR BENTON-
     BUCHANAN-CEDAR-DELAWARE-DES MOINES-DUBUQUE-HENRY IA-IOWA-
     JEFFERSON-JOHNSON-JONES-KEOKUK-LINN-LOUISA-MUSCATINE-SCOTT-
     VAN BUREN-WASHINGTON.

IL...WINTER WEATHER ADVISORY UNTIL 3 PM CST THIS AFTERNOON FOR
     CARROLL-JO DAVIESS-STEPHENSON-WHITESIDE.

     WINTER WEATHER ADVISORY UNTIL NOON CST TODAY FOR MERCER-ROCK
     ISLAND.

MO...NONE.

&&

NICHOLS/HAASE
Hazardous weather outlook, Dec 23, 12:47 PM CST, 15 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1247 PM CST TUE DEC 23 2008

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-241900-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
1247 PM CST TUE DEC 23 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

LIGHT SNOW WILL BECOME MORE WIDESPREAD LATE THIS AFTERNOON INTO
EVENING AS A WINTER STORM SYSTEM APPROACHES FROM THE SOUTHERN
PLAINS. AFTERNOON SNOW ACCUMULATIONS ARE EXPECTED TO BE LESS THAN
ONE INCH...HOWEVER...SOUTH WINDS FROM 15 TO 25 MPH WILL CONTINUE
TO CREATE LOCAL AREAS OF DRIFTING SNOW AND POOR VISIBILITY. A WINTER
WEATHER ADVISORY IS IN EFFECT THIS AFTERNOON FOR ROUGHLY THE
SOUTHEAST HALF OF THE OUTLOOK AREA.

SNOW WILL BECOME HEAVIER OVERNIGHT INTO WEDNESDAY MORNING...WITH
A POTENTIAL MIX OF SLEET AND SNOW SOUTH OF A LINE FROM FAIRFIELD
TO PRINCETON ILLINOIS. THE WINTER STORM WATCH HAS BEEN UPGRADED
TO A HEAVY SNOW WARNING FOR PORTIONS OF NORTHWEST ILLINOIS INTO
FAR EAST CENTRAL IOWA. A WINTER WEATHER ADVISORY IS HAS BEEN
ISSUED FOR THE REMAINDER OF THE OUTLOOK AREA FOR OVERNIGHT INTO
WEDNESDAY.

PLEASE SEE THE LATEST WINTER WEATHER MESSAGE FOR SPECIFIC FORECAST SNOW
AMOUNTS AND FURTHER REFINEMENTS ON THIS WINTER STORM.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

LOW PRESSURE WILL TRACK RAPIDLY FROM EASTERN MISSOURI TO THE EASTERN
GREAT LAKES ON WEDNESDAY. ADDITIONAL LIGHT TO MODERATE SNOW
ACCUMULATIONS CAN BE EXPECTED...ESPECIALLY ACROSS EASTERN IOWA
AND NORTHWEST ILLINOIS...FROM ROUGHLY IOWA CITY TO FREEPORT
ILLINOIS. THE SNOW SHOULD DIMINISH EARLY IN THE AFTERNOON AND
THERE MAY BE A PERIOD OF BLOWING SNOW AS WIND GUSTS APPROACH 30
MPH FOR A TIME. PLEASE SEE THE LATEST WINTER WEATHER MESSAGE FOR
MORE COMPLETE INFORMATION.

A STRONG STORM SYSTEM WILL IMPACT THE REGION BEGINNING THURSDAY NIGHT
AND LASTING INTO SATURDAY. A MIX OF FREEZING RAIN...SNOW AND
SLEET WILL ARRIVE THURSDAY NIGHT. HOWEVER...STRONG SOUTHERLY WINDS
PUSHING TEMPERATURES INTO THE 30S AND 40S ON FRIDAY WILL CHANGE
THE MIX TO ALL RAIN.

A SLOW MOVING FRONTAL BOUNDARY MAY PRODUCE SIGNIFICANT RAINFALL
FRIDAY NIGHT AND SATURDAY AS SOUTHERLY LOW LEVEL WINDS FEED GULF
MOISTURE INTO THE REGION. ISOLATED THUNDERSTORMS ARE ALSO
POSSIBLE. THE RAIN SHOULD CHANGE TO A PERIOD OF FREEZING RAIN AND
SNOW LATER SATURDAY INTO SATURDAY NIGHT AS A COLD FRONT PUSHES
ACROSS THE REGION. THIS IS POTENTIALLY A SIGNIFICANT EVENT BUT IT
IS TOO EARLY TO DETERMINE ACTUAL PRECIPITATION AMOUNTS AND ANY
IMPACTS ON AREA RIVERS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. HOWEVER...
REPORTS OF SNOW ACCUMULATIONS WILL BE APPRECIATED.

DLS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

9 winter weather. Local standard time, as filed.

Winter Weather, Rock Island

When
December 24, 4:40 AM CST to 11:15 AM CST
Where
Rock Island forecast zone
Reported by
Trained Spotter
Coordinates
41.467, -90.567 (the zone’s center; the record gives no point)

Winter Weather, Jo Daviess

When
December 24, 5:00 AM CST to 12:00 PM CST
Where
Jo Daviess forecast zone
Reported by
Trained Spotter
Coordinates
42.366, -90.212 (the zone’s center; the record gives no point)

Winter Weather, Mercer

When
December 24, 5:00 AM CST to 11:30 AM CST
Where
Mercer forecast zone
Reported by
Trained Spotter
Coordinates
41.205, -90.741 (the zone’s center; the record gives no point)

Winter Weather, Stephenson

When
December 24, 5:20 AM CST to 12:30 PM CST
Where
Stephenson forecast zone
Reported by
Trained Spotter
Coordinates
42.352, -89.662 (the zone’s center; the record gives no point)

Winter Weather, Henry

When
December 24, 5:30 AM CST to 11:30 AM CST
Where
Henry forecast zone
Reported by
Trained Spotter
Coordinates
41.353, -90.131 (the zone’s center; the record gives no point)

Winter Weather, Bureau

When
December 24, 6:00 AM CST to 12:00 PM CST
Where
Bureau forecast zone
Reported by
Trained Spotter
Coordinates
41.404, -89.529 (the zone’s center; the record gives no point)

Winter Weather, Carroll

When
December 24, 6:30 AM CST to 11:45 AM CST
Where
Carroll forecast zone
Reported by
Trained Spotter
Coordinates
42.069, -89.934 (the zone’s center; the record gives no point)

Winter Weather, Putnam

When
December 24, 6:30 AM CST to 12:00 PM CST
Where
Putnam forecast zone
Reported by
Trained Spotter
Coordinates
41.205, -89.286 (the zone’s center; the record gives no point)

Winter Weather, Whiteside

When
December 24, 6:30 AM CST to 11:45 AM CST
Where
Whiteside forecast zone
Reported by
Trained Spotter
Coordinates
41.756, -89.914 (the zone’s center; the record gives no point)

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2008Every state in 2008This day in weather historyWarnings in Illinois, December 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 144012, 144009, 144010, 144013, 144008, 144005, 144006, 144011, 144014.